Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 188, NWS Twin Cities, MN

August 26, 2019Blue Earth County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 26, 2019, 6:08 PM CDT for Blue Earth County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2019, 6:08 PM CDT (23:08 UTC)
Expired
Aug 26, 2019, 6:45 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:23 PM CDTHAIL 11 Ssw Vernon Center, MNMOSTLY DIMES TO NICKELS WITH A FEW QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WUUS53 KMPX 262308
SVRMPX
MNC013-262345-
/O.NEW.KMPX.SV.W.0188.190826T2308Z-190826T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT Mon Aug 26 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Blue Earth County in south central Minnesota...

* Until 645 PM CDT.

* At 608 PM CDT, a severe thunderstorm was located near Vernon
  Center, or 19 miles southwest of Mankato, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Good Thunder, Amboy and Vernon Center. 

This includes U.S. Highway 169 between mile markers 26 and 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4394 9437 4399 9437 4405 9435 4401 9399
      4385 9404 4385 9425
TIME...MOT...LOC 2308Z 291DEG 19KT 4397 9427 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
231 
WWUS53 KMPX 262319
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
619 PM CDT Mon Aug 26 2019

MNC013-262345-
/O.CON.KMPX.SV.W.0188.000000T0000Z-190826T2345Z/
Blue Earth MN-
619 PM CDT Mon Aug 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN BLUE EARTH COUNTY...

At 619 PM CDT, a severe thunderstorm was located over Vernon Center,
or 18 miles southwest of Mankato, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Good Thunder, Amboy and Vernon Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 9435 4398 9432 4402 9426 4401 9399
      4385 9404 4385 9425
TIME...MOT...LOC 2319Z 292DEG 27KT 4393 9418 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
891 
WWUS53 KMPX 262328
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Mon Aug 26 2019

MNC013-262345-
/O.CON.KMPX.SV.W.0188.000000T0000Z-190826T2345Z/
Blue Earth MN-
628 PM CDT Mon Aug 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN BLUE EARTH COUNTY...

At 628 PM CDT, a severe thunderstorm was located over Amboy, or 18
miles south of Mankato, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Good Thunder, Amboy and Vernon Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 9429 4396 9426 4400 9416 4401 9399
      4385 9404 4385 9419
TIME...MOT...LOC 2328Z 291DEG 19KT 4391 9411 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
857 
WWUS53 KMPX 262335
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT Mon Aug 26 2019

MNC013-262345-
/O.EXP.KMPX.SV.W.0188.000000T0000Z-190826T2345Z/
Blue Earth MN-
635 PM CDT Mon Aug 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLUE EARTH COUNTY
WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4390 9429 4396 9426 4400 9416 4401 9399
      4385 9404 4385 9419
TIME...MOT...LOC 2335Z 291DEG 19KT 4390 9406 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:42 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 26, 3:42 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Mon Aug 26 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 330 PM CDT Mon Aug 26 2019

Surface analysis this afternoon shows a nearly north-south
oriented cold front bisecting eastern and western MN, emanating
from a low pressure center over central Manitoba province, and
extending south southwest to the OK/TX panhandles. Expansive high
pressure occupies the northwestern CONUS. A fairly narrow swath of
rain continues to press eastward over the I-35 corridor into
western WI. No thunder has been evident within this rainfall but
there have been some rates of around 0.50"-0.75" per hour so the
rainfall production has been rather efficient. Mesonet
observations have shown some rainfall totals of over 1" thus far
today within an environment having PWATs of 1.25"-1.50".

The cold front will reach eastern Wisconsin around midnight and
cross Lake Superior by daybreak Tuesday. While the main swath of
rain will be well to the east by late this evening, isolated to
scattered showers now popping up over western Minnesota will
continue to drift eastward thru the rest of the evening into the
overnight hours so the threat of additional rainfall is certainly
not unreasonable although the coverage will not be nearly as
great. And, like during the day today, thunderstorms are by and
large not expected.

With the cold front now passed by for Tuesday, the upper level low
of the system will drop to near the Great Lakes while a secondary
weak trough slides southeast into northern Minnesota and northern
Wisconsin. The heating of the day looks to allow some instability
cold pool showers to develop mainly late morning thru early
evening Tuesday, and again mainly over central Minnesota into
western Wisconsin. Coverage will be rather sparse, so "scattered"
wording looks to work best here. Very few, if any, thunderstorms
are expected but with cold air aloft as a relatively shallow
depth, some showers containing small hail (or "graupel") cannot be
ruled out.

In addition, a strong pressure gradient will develop behind the
potent departing cold front and strong high pressure arriving from
the west. This will make for breezy conditions with sustained
winds in the 15-25mph range and gusts to around 30 mph. Winds are
expected to settle down going into Tuesday night and conditions
overall will improve Tuesday night with gradual clearing.

.LONG TERM...(Wednesday through Monday)
Issued at 330 PM CDT Mon Aug 26 2019

Overall long term trends remain rather consistent. The eastern
CONUS trough will remain through much of the week. Cyclonic flow
around the exiting upper trough will drive lingering threat of
showers into early Wednesday before drier air moves in. Otherwise,
cool and breezy conditions linger over at least the eastern CWA early
Wednesday. Fall-like high temperatures expected around 70.

Another short wave trough/spoke of energy moves quickly southeast
over the Dakotas Wednesday night and across the CWA Thursday.
Decent warming ahead of the incoming surface front should bump
highs into the 75-80 degree range Thursday afternoon. Moisture
will struggle to pool ahead of the fast moving front and most
deterministic models bring this front through dry across our CWA
Thursday afternoon. We will continue this trend for now. Timing of
the trough/front will determine any real convective threat. Winds
should increase with the cold frontal passage with gusts to
20-25kt likely.

The southern CWA may be clipped by some leftover moisture as a
weak wave moves south of the area Friday night into Saturday. We
retained the small chance PoP into south central MN. Otherwise,
dry trend with slow warming ahead of ridging aloft builds east
over the weekend as a result of a cutoff upper low builds into
the Pacific Northwest. Models diverge on overall precipitation
development along a developing stationary frontal boundary which
is progged over northern MN late Sunday/Monday. We left the
blended model small chance PoP over mainly the northern CWA then.
Temperatures should trend upward through the weekend, close to
normal by Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Aug 26 2019

Swath of -RA approaching the I-35 corridor at initialization.
While there is a mix of VFR-MVFR visibilities due to the intensity
of the rain, virtually no thunder to speak of. So as to not
completely discount the potential for convection but convey a
lesser chance, have transitioned from TEMPO for TS to VCTS at KMSP
and eastward. Rainfall will gradually end from west to east with
conditions then improving to VFR. In addition, winds will swing
around to NW with the frontal passage and have some gustiness to
them, especially after daybreak Tuesday morning.

KMSP...Kept ceilings within VFR range at this point, but not by
much. Heavier rainfall looks to move into the terminal area by 19z
with good chance of some MVFR visibility. Conditions will then
improve mid-to-late afternoon as winds swing around. During the
evening push, conditions are expected to run as VFR throughout but
ceilings will be between 4-5 kft.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10-20 kt.
Thu...VFR. Wind SW 5-10 kt.
Fri...VFR. Wind NW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Aug 26, 12:24 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1224 PM CDT Mon Aug 26 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
270600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1224 PM CDT Mon Aug 26 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible into early evening. Some spots
may have heavy rain for a short while. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday. Severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 3:59 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Mon Aug 26 2019

MNZ065-073-074-262215-
Brown-Renville-Redwood-
359 PM CDT Mon Aug 26 2019

...SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS
WILL AFFECT REDWOOD...BROWN AND RENVILLE COUNTIES...

At 357 PM CDT, a line of scattered showers and thunderstorms were
moving east at 20 mph. If you see a funnel cloud, please calmly move
inside to a sturdy structure.

Locations impacted include...
New Ulm, Redwood Falls, Sleepy Eye, Olivia, Springfield, Renville,
Fairfax, Hector, Bird Island, Morgan, Walnut Grove and Lamberton.

This includes the following highways...
 U.S. Highway 14 between mile markers 45 and 103, and near mile
marker 106.
 U.S. Highway 212 between mile markers 61 and 101.
 U.S. Highway 71 between mile markers 52 and 106.

LAT...LON 4454 9544 4455 9536 4470 9536 4489 9527
      4489 9450 4472 9450 4471 9463 4446 9463
      4445 9478 4443 9470 4439 9467 4435 9449
      4426 9437 4411 9437 4411 9509 4420 9512
      4420 9559 4421 9559
TIME...MOT...LOC 2057Z 290DEG 19KT 4466 9507

JRB
Local storm report, Aug 26, 4:09 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 PM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FUNNEL CLOUD     4 NNE WABASSO           44.46N 95.21W
08/26/2019                   REDWOOD            MN   TRAINED SPOTTER

            SPOTTERS SEES FUNNEL TO HIS WEST. LOCATION
            ESTIMATED FROM RADAR.

&&

JRB
Special weather statement, Aug 26, 5:59 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
559 PM CDT Mon Aug 26 2019

MNZ082-083-262345-
Blue Earth-Watonwan-
559 PM CDT Mon Aug 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BLUE EARTH AND EAST
CENTRAL WATONWAN COUNTIES...

At 559 PM CDT, a strong thunderstorm was located near Madelia, or 21
miles southwest of Mankato, moving east at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Madelia, Mapleton, Good Thunder, Amboy, Vernon Center and Garden
City.

This includes U.S. Highway 169 between mile markers 26 and 40.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4397 9444 4410 9439 4399 9383 4385 9391
      4385 9419
TIME...MOT...LOC 2259Z 291DEG 19KT 4400 9434

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:59 PM CDTSpecial Weather StatementMPXBrown, Redwood, Renville76 min
Aug 26, 5:59 PM CDTSpecial Weather StatementMPXBlue Earth46 min
Aug 26, 6:39 PM CDTSpecial Weather StatementMPXCarver51 min
Aug 26, 6:52 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.